Alert archive / Indiana / Special Weather Statements in 2016

Special Weather Statement, NWS Indianapolis, IN

June 20, 2016Hancock County, Rush County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jun 20, 2016, 9:49 PM EDT for Hancock County, Rush County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2016, 9:49 PM EDT (01:49 UTC)
Expired
Jun 20, 2016, 10:30 PM EDT
In force
41 min
Issued by
NWS Indianapolis, IN

Counties Hancock County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 53 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

810 
WWUS83 KIND 210149
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
949 PM EDT MON JUN 20 2016
 
INZ040-048-056-057-210230-
RUSH IN-MADISON IN-SHELBY IN-HANCOCK IN-
949 PM EDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK...NORTHERN RUSH...
SOUTHWESTERN MADISON AND NORTHEASTERN SHELBY COUNTIES UNTIL 1030 PM
EDT...

AT 949 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF GREENFIELD...OR 14 MILES SOUTHWEST OF
ANDERSON...MOVING SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...RUSHVILLE...MCCORDSVILLE...PENDLETON...FORTVILLE...
INGALLS...KNIGHTSTOWN...MORRISTOWN...CARTHAGE...
WILKINSON AND ARLINGTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
EAST CENTRAL AND CENTRAL INDIANA.

LAT...LON 3961 8577 3993 8592 3993 8586 3998 8586
      4001 8572 3987 8558 3987 8560 3979 8560
      3979 8550 3961 8532
TIME...MOT...LOC 0149Z 323DEG 35KT 3992 8583 

$$

KOCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 20, 6:36 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 20, 6:36 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
636 PM EDT MON JUN 20 2016

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 319 PM EDT Mon Jun 20 2016

A rather active period is setting up across central Indiana through
mid-week with several chances for severe weather.  The first chance
for showers and thunderstorms will come this evening and tonight as
a cold front enters central Indiana from the northwest.  The main
severe threat with these storms will be damaging winds.  Activity
will subside a bit by tomorrow, with any severe threat confined to
southern Indiana, closest to the aforementioned front.  The highest
chance for a widespread severe event will be on Wednesday/Wednesday
night with the northern two-thirds of the forecast area under an
Enhanced Risk for severe weather and the southern third under a
Slight Risk.  An early round of showers and thunderstorms can be
expected on Wednesday morning followed by a much stronger round on
Wednesday afternoon and evening.  The main severe threats will be
damaging winds and isolated tornadoes.  After a bit of a reprieve
late in the week, additional showers and thunderstorms will be
possible for the weekend as a warm front wraps around into central
Indiana.

&&

.NEAR TERM /This Evening and Tonight/...

Issued at 319 PM EDT Mon Jun 20 2016

The main focus of the near term period will be the threat for
strong to severe thunderstorms this evening and into tonight.

Current radar mosaic is showing convective activity spreading
from northeast Illinois to northern Indiana ahead of approaching
cold front. The front will have decent instability to work with
when it enters Central Indiana after Mon 21Z. Current LAPS data is
showing CAPE values near 2400 J/kg in places with temps in the
low 90s and dewpoints in the upper 60s/low 70s. Best chances for
severe potential will be in the Mon 23Z-Tue 02Z time frame,
quickly tapering off after that. Will leave chances for showers
and thunderstorms into the night though acoss central and southern
portions of the forecast area closest to frontal boundary.

Overnight lows are projected to range from the mid 60s across the
northern counties where there will be some clearing to low 70s
across the southern counties where clouds and rain will linger.
Models seem to have a handle on the frontal boundary, so will
stick close to a blend for tonight.

&&

.SHORT TERM /Tomorrow through Thursday night/...

Issued at 319 PM EDT Mon Jun 20 2016

The main focus of the short term will be the threat for widespread
severe development Wednesday/Wednesday night.

First, scattered showers and thunderstorms will be possible across
southern portions of Central Indiana tomorrow which will be
closest to cold front draped across Kentucky. Elsewhere, trended
toward a dry forecast across the northern and central counties.

After a bit of a lull tomorrow evening, clusters of showers and
thunderstorms will form in the warm advection spreading into
Central Indiana from the southwest early Wednesday morning.
Surface low will exit Nebraska and push convective activity
farther northeast into Central Indiana.

As environment destabilizes further tomorrow afternoon with
MUCAPES near 3000 J/KG, the severe threat will increase late in
the day and continue into the night. Impressive lapse rates in
excess of 7C and a strong 850 mb jet will be conducive to
widespread damaging winds and isolated tornadic development.
Severe threat will taper off by Thursday morning, but residual
showers and isolated thunderstorms will linger into the day.

&&

.LONG TERM /Thursday Night through Monday|/...
Issued at 244 PM EDT Mon Jun 20 2016

After the active weather for midweek...much quieter conditions
will arrive for the beginning of the extended as high pressure
builds south into the region as the frontal boundary shifts south
into the Tennessee Valley. Dry and less humid conditions will
continue through early Saturday as the high passes through the
region.

The aforementioned frontal boundary will return back north over
the weekend in response to low pressure developing over the
northern Plains ahead of a vigorous upper low. The upper low and
surface wave will track east into the northern Great Lakes by
early next week with the front moving back through the region with
chances for thunderstorms. Ridging aloft by late week will support
highs returning into the upper 80s and early 90s for the weekend.

&&

.AVIATION /Discussion for the 210000Z TAFS/...
Issued at 636 PM EDT Mon Jun 20 2016

Convective clusters continue to drift southeast through northern
Indiana ahead of a cold front. Model data suggest the local area
is close to being capped off, especially western Indiana. As a
result, confidence is low as to how far west current convection
will get. Appears KLAF, and possibly KIND, stand the best chance
of direct impacts this evening. Westerly 850mb flow 20-25 kts
tonight, combined with the approach of an upper wave currently
over southern Iowa and northern Missouri, should help to keep
some threat of convection most of the night as the front drifts
south. Brief IFR visibility restricitions, and gusty shifting
winds in and near convection. CB bases around 045.

Otherwise, surface winds 230-260 degrees at 10-14 kts early this
evening expected to diminish to 7 kts or less by late tonight,
along with a gradual veering of direction with the frontal
passage.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....RYAN
AVIATION...JAS
Hazardous weather outlook, Jun 20, 4:20 PM EDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 PM EDT MON JUN 20 2016

INZ060>065-067>072-211000-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...BLOOMINGTON...COLUMBUS...VINCENNES...
BEDFORD...SEYMOUR
420 PM EDT MON JUN 20 2016

..SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
CENTRAL INDIANA. A FEW STORMS MAY BE STRONG TO SEVERE AT TIMES.
THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 11 PM.

HAZARDS: DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.

TIMING: DAMAGING WINDS AND LARGE HAIL THROUGH MIDNIGHT.
LIGHTNING...AND HEAVY RAIN THROUGH THE NIGHT.

DISCUSSION: A COLD FRONT WILL DROP INTO THE AREA TODAY AND
TONIGHT...POTENTIALLY PRODUCING A FEW STRONG TO SEVERE STORMS
ACROSS CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THURSDAY.
SOME OF THESE STORMS MAY BE SEVERE AT TIMES...PARTICULARLY
WEDNESDAY AND WEDNESDAY NIGHT...WHEN THE POTENTIAL WILL EXIST FOR
A WIDESPREAD DAMAGING WIND EVENT. DAMAGING WINDS WILL BE THE
PRIMARY THREAT WITH ANY SEVERE STORMS. HEAVY RAIN WILL ALSO BE A
THREAT...AND LIGHTNING IS A THREAT WITH ANY STORM.

STORMS WILL ALSO BE POSSIBLE NEXT WEEKEND. IT IS TOO SOON TO
DETERMINE WHETHER ANY OF THESE STORMS MAY BE SEVERE.

DISCUSSION: SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THIS
WEEK AS MULTIPLE DISTURBANCES ROUND AN UPPER LEVEL RIDGE TO OUR
WEST. SOME STORMS MAY BE SEVERE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH 11 PM EDT THIS EVENING
AND IS POSSIBLE AGAIN AT TIMES THIS WEEK.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>049-051>057-211000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE
420 PM EDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
CENTRAL INDIANA. A FEW STORMS MAY BE STRONG TO SEVERE AT TIMES.

HAZARDS: DAMAGING WINDS...LARGE HAIL...CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.

TIMING: DAMAGING WINDS AND LARGE HAIL THROUGH MIDNIGHT.
LIGHTNING...AND HEAVY RAIN THROUGH THE NIGHT.

DISCUSSION: A COLD FRONT WILL DROP INTO THE AREA TODAY AND
TONIGHT...POTENTIALLY PRODUCING A FEW STRONG TO SEVERE STORMS
ACROSS CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THURSDAY.
SOME OF THESE STORMS MAY BE SEVERE AT TIMES...PARTICULARLY
WEDNESDAY AND WEDNESDAY NIGHT...WHEN THE POTENTIAL WILL EXIST FOR
A WIDESPREAD DAMAGING WIND EVENT. DAMAGING WINDS WILL BE THE
PRIMARY THREAT WITH ANY SEVERE STORMS. HEAVY RAIN WILL ALSO BE A
THREAT...AND LIGHTNING IS A THREAT WITH ANY STORM.

STORMS WILL ALSO BE POSSIBLE NEXT WEEKEND. IT IS TOO SOON TO
DETERMINE WHETHER ANY OF THESE STORMS MAY BE SEVERE.

DISCUSSION: SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THIS
WEEK AS MULTIPLE DISTURBANCES ROUND AN UPPER LEVEL RIDGE TO OUR
WEST. SOME STORMS MAY BE SEVERE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM TODAY AND AGAIN AT
TIMES THIS WEEK.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jun 20, 6:04 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
604 PM EDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     2 NW BATTLE GROUND      40.53N  86.87W
06/20/2016                   TIPPECANOE         IN   AMATEUR RADIO

            TREE DOWN... APPROX 35FT TALL AND 5FT DIAMETER

&&

ELB
Local storm report, Jun 20, 6:54 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
654 PM EDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     ROSSVILLE               40.42N  86.60W
06/20/2016                   CLINTON            IN   AMATEUR RADIO

            TREES DOWNED IN ROSSVILLE.

&&

LEE
Special weather statement, Jun 20, 8:18 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
818 PM EDT MON JUN 20 2016

INZ046-047-054>056-210100-
MARION IN-HENDRICKS IN-SHELBY IN-JOHNSON IN-MORGAN IN-
818 PM EDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...NORTHEASTERN MORGAN...
EAST CENTRAL HENDRICKS...WESTERN MARION AND WEST CENTRAL SHELBY
COUNTIES UNTIL 900 PM EDT...

AT 817 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPEEDWAY...OR 10 MILES WEST OF INDIANAPOLIS...MOVING SOUTHEAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...GREENWOOD...PLAINFIELD...FRANKLIN...BROWNSBURG...BEECH
GROVE...SPEEDWAY...MOORESVILLE...SOUTHPORT...AVON...NEW WHITELAND...
WHITELAND...BARGERSVILLE...CLERMONT...TRAFALGAR...HOMECROFT...WYNNEDA
LE...
SPRING HILL...MONUMENT CIRCLE AND INDIANAPOLIS INT'L AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL INDIANA.

LAT...LON 3982 8646 3991 8628 3951 8584 3935 8621
TIME...MOT...LOC 0017Z 323DEG 28KT 3979 8633

KOCH
Local storm report, Jun 20, 8:55 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
855 PM EDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     4 E CICERO              40.12N  85.94W
06/20/2016                   HAMILTON           IN   AMATEUR RADIO

            TREE DOWN

&&

ELB
Special weather statement, Jun 20, 9:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
949 PM EDT MON JUN 20 2016

INZ040-048-056-057-210230-
RUSH IN-MADISON IN-SHELBY IN-HANCOCK IN-
949 PM EDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK...NORTHERN RUSH...
SOUTHWESTERN MADISON AND NORTHEASTERN SHELBY COUNTIES UNTIL 1030 PM
EDT...

AT 949 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF GREENFIELD...OR 14 MILES SOUTHWEST OF
ANDERSON...MOVING SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...RUSHVILLE...MCCORDSVILLE...PENDLETON...FORTVILLE...
INGALLS...KNIGHTSTOWN...MORRISTOWN...CARTHAGE...
WILKINSON AND ARLINGTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
EAST CENTRAL AND CENTRAL INDIANA.

LAT...LON 3961 8577 3993 8592 3993 8586 3998 8586
      4001 8572 3987 8558 3987 8560 3979 8560
      3979 8550 3961 8532
TIME...MOT...LOC 0149Z 323DEG 35KT 3992 8583

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:18 PM EDTSpecial Weather StatementINDJohnson42 min
Jun 20, 10:48 PM EDTSpecial Weather StatementINDFountain42 min
Jun 20, 11:57 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton33 min

Nearby

Special Weather Statements in Indiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.